×

zbMATH — the first resource for mathematics

Uniform Sobolev inequalities and unique continuation for second order constant coefficient differential operators. (English) Zbl 0644.35012
The main goal of this paper is to prove “Sobolev inequalities” for constant coefficient second order differential operators with bounds which do not depend on the lower order terms. More precisely, let Q(\(\xi)\) denote a non singular real quadratic form on \({\mathbb{R}}^ n\), \(n\geq 3\), which, for some \(2\leq j\leq n\), is given by \[ Q(\xi) = =\xi^ 2_ 1-...-\xi^ 2_ j\quad +\quad \xi^ 2_{j+1}+...+\xi^ 2_ n. \] Then, if dual exponents p and p’ enjoy the relationship \(1/p- 1/p'=2/n\), there is an absolute constant C such that whenever P(D) is a constant coefficient operator with complex coefficients and principal part Q(D) one has: \[ \| u\|_{L^{p'}({\mathbb{R}}^ n)}\leq C\| P(D)u\|_{L^ p({\mathbb{R}}^ n)},\quad u\in H^{2,P}({\mathbb{R}}^ n). \] The main motivation behind proving these uniform Sobolev inequalities is that they imply certain local or global unique continuation theorems for operators P(D) as above. More specifically, they imply certain Carleman inequalities which in turn give unique continuation results for solutions to Schrödinger equations of the form \(P(D)u+Vu=0\), when certain conditions are placed on the solution u and the potential V.
Reviewer: P.Bolley

MSC:
35B45 A priori estimates in context of PDEs
35G05 Linear higher-order PDEs
35B60 Continuation and prolongation of solutions to PDEs
35E20 General theory of PDEs and systems of PDEs with constant coefficients
35A07 Local existence and uniqueness theorems (PDE) (MSC2000)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] L. Börjeson, Estimates for the Bochner-Risez operator with negative index , · Zbl 0598.42014
[2] L. Carleson and P. Sjölin, Oscillatory integrals and a multiplier problem for the disc , Studia Math. 44 (1972), 287-299. (errata insert). · Zbl 0215.18303
[3] A. Erdélyi, W. Magnus, F. Oberhettinger, and F. G. Tricomi, Higher Transcendental Functions. Vol. II , Robert E. Krieger Publishing Co. Inc., Melbourne, Fla., 1981. · Zbl 0505.33001
[4] I. M. Gelfand and G. E. Shilov, Generalized Functions, Vol. I , Academic Press, New York, 1964 [1977]. · Zbl 0115.33101
[5] L. Hörmander, Oscillatory integrals and multipliers on \(FL\spp\) , Ark. Mat. 11 (1973), 1-11. · Zbl 0254.42010
[6] L. Hörmander, Théorie la diffuion à courte portée pour des opérators à caracteristiques simple , Seminaire Goulaouic-Meyer-Schwartz, 14, Ecole Polytechnique, 1981. · Zbl 0482.35009
[7] L. Hörmander, Uniqueness theorems for second order elliptic differential equations , Comm. Partial Differential Equations 8 (1983), no. 1, 21-64. · Zbl 0546.35023
[8] 1 L. Hörmander, The Analysis of Linear Partial Differential Operators, Vol I , Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 256, Springer-Verlag, Berlin, 1983. · Zbl 0521.35001
[9] 2 L. Hörmander, The Analysis of Linear Partial Differential Operators, Vol III , Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 274, Springer-Verlag, Berlin, 1985. · Zbl 0601.35001
[10] D. Jerison, Carleman inequalities for the Dirac and Laplace operators and unique continuation , Adv. in Math. 62 (1986), no. 2, 118-134. · Zbl 0627.35008
[11] D. Jerison and C. E. Kenig, Unique continuation and absence of positive eigenvalues for Schrödinger operators , Ann. of Math. (2) 121 (1985), no. 3, 463-494. JSTOR: · Zbl 0593.35119
[12] C. E. Kenig, A. Ruiz, and C. D. Sogge, Remarks on unique continuation theorems , Seminarios U.A.M. Madrid, 1986.
[13] B. Marshall, W. Strauss, and S. Wainger, \(L\spp-L\spq\) estimates for the Klein-Gordon equation , J. Math. Pures Appl. (9) 59 (1980), no. 4, 417-440. · Zbl 0457.47040
[14] L. Nirenberg, Uniqueness in Cauchy problems for differential equations with constant leading coefficients , Comm. Pure Appl. Math. 10 (1957), 89-105. · Zbl 0077.09402
[15] C. D. Sogge, Oscillatory integrals and spherical harmonics , Duke Math. J. 53 (1986), no. 1, 43-65. · Zbl 0636.42018
[16] E. M. Stein, Appendix to “Unique continuation and absence of positive eigenvalues for Schrödinger operators” , Ann. Math. 121 (1985), 789-494. JSTOR: · Zbl 0593.35119
[17] E. M. Stein, Singular Integrals and Differentiability Properties of Functions , Princeton Mathematical Series, no. 30, Princeton University Press, Princeton, N.J., 1970. · Zbl 0207.13501
[18] E. M. Stein, Oscillatory integrals in Fourier analysis , Beijing lectures in harmonic analysis (Beijing, 1984), Ann. of Math. Stud., vol. 112, Princeton Univ. Press, Princeton, NJ, 1986, pp. 307-355. · Zbl 0618.42006
[19] R. S. Strichartz, A priori estimates for the wave equation and some applications , J. Functional Analysis 5 (1970), 218-235. · Zbl 0189.40701
[20] R. S. Strichartz, Restrictions of Fourier transforms to quadratic surfaces and decay of solutions of wave equations , Duke Math. J. 44 (1977), no. 3, 705-714. · Zbl 0372.35001
[21] P. Tomas, A restriction theorem for the Fourier transform , Bull. Amer. Math. Soc. 81 (1975), 477-478. · Zbl 0298.42011
[22] N. J. Vilenkin, Special functions and the theory of group representations , Translated from the Russian by V. N. Singh. Translations of Mathematical Monographs, Vol. 22, American Mathematical Society, Providence, R. I., 1968. · Zbl 0172.18404
[23] A. Zygmund, On Fourier coefficients and transforms of functions of two variables , Studia Math. 50 (1974), 189-201. · Zbl 0278.42005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.